What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 6, 2:07 PM MST, 55 minutes earlier.
Area forecast discussion, Jul 6, 2:07 PM MST, 55 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
307 PM MDT Wed Jul 6 2022
.SHORT TERM...(Tonight through Thursday night)
Issued at 244 PM MDT Wed Jul 6 2022
Convection started firing just before noon today over the higher
terrain of eastern Utah and western Colorado which initialized
very well with both the NAMNEST and HRRR models. Plenty of heating
and instability aloft, along with monsoonal moisture, will keep
this convection going through the evening hours. Similar threats
as we saw yesterday include some gusty winds, hail, heavy rain and
some lightning. Some of the stronger cells may reach severe
category. In fact, radar already highlighted a stronger storm near
Naturita, CO possibly having one inch hail which is in the severe
category. Convection will die down later this evening as heating
ends though a few lingering showers may persist through midnight
but the big news will be the height rises indicating high pressure
building in.
Models have been fairly consistent with the area of high pressure to
our east building into our region tonight and moving overhead over
the coming days. By Thursday morning, deterministic models show
PWATs for the southern third of the CWA back to near normal while
remaining around 150% of normal for the northern two-thirds. Might
be a bit too quick to drop to near normal values as far as moisture
is concerned but the idea that afternoon convection will occur,
albeit with considerably less coverage, looks about right. The NBM
is highlighting the Continental Divide for the best chances for
convection and the forecast follows suit. As we head into a drier
environment, gusty outflow winds become more of a concern along
with some hail, as midlevels dry out, along with some lightning.
As is the norm for this time of year, convection will initially
fire over the higher terrain before moving to the east- northeast.
High temperatures will be similar to what we saw yesterday. This
changes heading into the weekend though.
.LONG TERM...(Friday through Wednesday)
Issued at 244 PM MDT Wed Jul 6 2022
Model runs are still standing by an extended period of high pressure
building across the Great Basin this weekend. Numerical guidance is
bullish on 3 to 4 days of triple digits in the low valleys of
eastern Utah and western Colorado beginning Friday/Saturday. GFS
model 500 mb height anomalies are hinting at a warm and dry pattern
to continue through next week. Exceptions to this warm and dry
pattern linger over the higher peaks this weekend, where afternoon
showers and convection remain a possibility thanks to orographic
flow and residual monsoon moisture. Presently, it looks like this
will be confined to the San Juans and central Mountains. Models hint
at a glancing clipper wave to drop out of Canada into the Great
Lakes on Monday afternoon and chip away at the weekend bubble of
high pressure. Consequently, numerical guidance reflects a modest
dip of temperatures Wednesday and Thursday. However, looking at
hemispheric models, it appears that a blocking omega pattern wants
to set up over the Rockies and lock in high pressure through the
remainder of next week across the Great Basin. The EC model even has
a brief incursion of monsoonal moisture next Thursday.
Climatologically speaking, July will see an uptick in monsoonal
activity from June. These solutions are far enough on the horizon to
warrant caution, but after a lengthy wet monsoonal period, will be
cause for adjusting our focus from hydrology back to critical fire
weather conditions if they materialize. In the meantime, keep
sunscreen handy and don't forget to pack a rain jacket for the
mountains.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1143 AM MDT Wed Jul 6 2022
Afternoon showers and thunderstorms will be the primary impact at
terminals today. Gusty outflow winds, lightning, and reduced
visibility in storms will be possible at Colorado terminals,
especially in the mountains, through the afternoon. A few
isolated cells are possible this evening from leftover convection.
However, quiet conditions will prevail after sunset and into the
morning hours for most terminals.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 8 PM MDT this evening for COZ008-010-013.
UT...None.
&&
SHORT TERM...TGR
LONG TERM...LTB
AVIATION...LTB
Hazardous weather outlook, Jul 6, 2:00 AM MST, 13 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
300 AM MDT Wed Jul 6 2022
COZ001>014-017>023-UTZ022>025-027>029-071500-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
300 AM MDT Wed Jul 6 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Another round of monsoon-driven showers and thunderstorms can be
expected this afternoon and evening. Gusty outflow winds, small
hail, brief heavy rain, and frequent lightning are possible with
storms. Localized flash flooding is a heightened concern for burn
scars and other susceptible areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Residual monsoon moisture will continue to fuel showers and
thunderstorms on Thursday. Only isolated convection is expected
along the Continental Divide from Friday onwards as high pressure
builds overhead. Temperatures will gradually warm back to well
above normal with triple digit heat likely across the lower
valleys of southeast Utah and west-central Colorado. Critical
fire weather conditions may be possible under the ridge across
portions of northeast Utah and northwest Colorado this weekend.
The high looks to weaken by mid next week, allowing moisture to
return and shower and thunderstorm coverage to increase.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
In the hours before
Special weather statement, Jul 6, 12:10 PM MST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
110 PM MDT Wed Jul 6 2022
COZ019-021-022-061945-
Animas River Basin CO-Southwest San Juan Mountains CO-
Four Corners/Upper Dolores River CO-
110 PM MDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of eastern Montezuma
and southwestern La Plata Counties through 145 PM MDT...
At 109 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Mancos, or 16 miles west of Durango, moving north
at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of eastern Montezuma
and southwestern La Plata Counties, including the following
locations... Mayday, Hesperus, Breen, Redmesa, Kline, La Plata and
Marvel.
This includes the following highways...
U.S. Highway 160 in Colorado between mile markers 57 and 74.
Colorado 140 between mile markers 7 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3708 10814 3712 10835 3750 10824 3741 10793
TIME...MOT...LOC 1909Z 202DEG 23KT 3728 10817
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
TGRSpecial weather statement, Jul 6, 12:58 PM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
158 PM MDT Wed Jul 6 2022
COZ020-021-062030-
Paradox Valley/Lower Dolores River CO-
Four Corners/Upper Dolores River CO-
158 PM MDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of northwestern San
Miguel and southwestern Montrose Counties through 230 PM MDT...
At 158 PM MDT, Doppler radar was tracking a strong thunderstorm near
Slick Rock, or 28 miles southeast of La Sal, moving east at 25 mph.
HAZARD...Pea size hail. Brief, heavy rain.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of northwestern San
Miguel and southwestern Montrose Counties, including the following
locations... Vancorum.
This includes the following highways...
Colorado 90 between mile markers 20 and 33.
Colorado 141 between mile markers 16 and 43, and between mile
markers 63 and 64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3798 10893 3814 10903 3829 10884 3825 10860
3799 10854
TIME...MOT...LOC 1958Z 259DEG 21KT 3807 10883
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
TGRSpecial weather statement, Jul 6, 2:21 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
321 PM MDT Wed Jul 6 2022
COZ017-020-062145-
Uncompahgre Plateau/Dallas Divide CO-
Paradox Valley/Lower Dolores River CO-
321 PM MDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of south central
Montrose County through 345 PM MDT...
At 321 PM MDT, Doppler radar was tracking a strong thunderstorm near
Norwood, or 28 miles southwest of Montrose, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Montrose County.
This includes Colorado 145 between mile markers 97 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3812 10827 3815 10833 3823 10835 3834 10811
3816 10799
TIME...MOT...LOC 2121Z 249DEG 16KT 3818 10825
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ERWLocal storm report, Jul 6, 2:27 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
327 PM MDT WED JUL 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL REDVALE 38.17N 108.42W
07/06/2022 E0.25 INCH MONTROSE CO PUBLIC
0.25 INCHES OF RAIN FELL IN 20 MINUTES.
&&Special weather statement, Jul 6, 2:32 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
332 PM MDT Wed Jul 6 2022
COZ022-062200-
Animas River Basin CO-
332 PM MDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of southeastern La
Plata County through 400 PM MDT...
At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Cedar Hill, or 13 miles south of Durango, moving
northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ignacio.
This includes the following highways...
U.S. Highway 550 in Colorado between mile markers 1 and 15.
U.S. Highway 160 in Colorado between mile markers 90 and 95.
Colorado 151 between mile markers 1 and 2.
Colorado 172 between mile markers 7 and 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3701 10795 3707 10798 3727 10779 3713 10757
3700 10778 3700 10793
TIME...MOT...LOC 2132Z 227DEG 18KT 3708 10785
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ERWSpecial weather statement, Jul 6, 2:36 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
336 PM MDT Wed Jul 6 2022
COZ021-UTZ022-028-062200-
Four Corners/Upper Dolores River CO-La Sal and Abajo Mountains UT-
Southeast Utah UT-
336 PM MDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of east central San
Juan County through 400 PM MDT...
At 336 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Eastland, or 12 miles south of Monticello, moving
north at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eastland.
This includes U.S. Highway 191 in Utah between mile markers 65 and
70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3761 10921 3762 10930 3765 10938 3786 10934
3781 10904
TIME...MOT...LOC 2136Z 194DEG 11KT 3771 10925
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ERW